Follow us

Health

Rebound effect: meaning, symptoms and treatments


rebound effect

The rebound effect, also known as the rebound effect is a term used in medicine and, in particular, in psychiatry. Let's find out what it is.

We speak of rebound effect (or rebound phenomenon) when following the interruption of a drug we are faced with a worsening of the disease. This is a more common problem than you think and which can have effects of various magnitudes and which are often related to the type of treatment, the dose taken and the time taken over time.
Most commonly used in psychiatry , this term therefore has the meaning of a worsening caused by abruptly stopping or rapidly tapering off a drug.

Why the rebound effect occurs

The rebound effect occurs when a drug (usually of the psychiatric type) is stopped suddenly. When this happens, the body can in fact undergo what are commonly called withdrawal crises .

rebound effect
rebound effect

A problem that arises because the brain, accustomed to a sort of balance, finds it difficult to return to the one prior to taking the drugs, thus leading to an imbalance which results in worsening symptoms. Worsening that involves both the body and the mind.

It is therefore a truly unpleasant condition and which, albeit temporary, requires the support of a psychotherapist, a reduction in doses as calibrated as possible to the case and adequate medical support that is able to illustrate all the possible discomforts and offer support during their emergence. Otherwise, in fact, it is possible that the patient finds himself lost and convinced that he is getting worse, thus feeling more and more the need to go back to taking the drug.

What are the symptoms of the rebound effect

In the event of a rebound effect, the symptoms vary from person to person both in type and in extent.
In most cases, in fact, they depend on the type of drug reduced or stopped and on the amount taken.

In general it can be said that this form of withdrawal (also called craving) has more common symptoms than others and which can be summarized as follows:

– Anxiety
Insomnia
Panic attacks
– Nervous tics
Depression
– Logorrhea
Migraine
– Irritability
– Tinnitus
– Sensitivity to sounds, light, etc…
Dizziness
– Difficulty concentrating
Drowsiness
– Tremors
– Muscle spasms
Cognitive fog

These symptoms, in most cases, appear 36 to 90 hours after discontinuation and may increase for a while before starting to fade. Luckily, in most cases they tend to fade within a week . In the case of prolonged intake of psychotropic drugs, however, it can even take a month before returning to a real balance completely devoid of the effects listed above.

For this reason, changing the dosage, reducing or stopping certain drugs is an action that should always and only be carried out under the assistance of a doctor. These, in fact, in certain cases can propose a supportive therapy and the assumption of some drugs able to soothe some of the symptoms. Also in this case, these are strictly personal administrations linked to the case of the subject and to the type of treatment to which he has been subjected over time.


Riproduzione riservata © - WT